CLINICAL SITUATION: Your patient is not tolerating or is not responding adequately to an SSRI or SNRI and the dose and duration have been adequate. Symptoms of anxiety or depression persist in spite of optimized psychosocial interventions and therapy and you believe that further psychopharmacologic intervention is required. What to do?
There are four strategies we can use in making these changes for any age group but some are better suited for different medication classes.1
- Direct switch: On the same day that one antidepressant is discontinued, the other is initiated. This simple method is best applied when the patient’s medication is simply changed from one SSRI to another SSRI OR the patient’s medication is being changed from one SNRI to another SNRI. Since paroxetine, citalopram, and fluoxetine all have similar potency/mg, the new medicine is usually started at a dose similar to the one being discontinued. Patients often notice that Lexapro is approximately twice as potent as the other three. Thus, adjusting the dose accordingly helps minimize tolerability problems. As a general rule, sertraline 50mg is approximately equal in potency to 10mg of the first three and 5 mg of escitalopram. For example, one might same day switch 20mg paroxetine to 20mg of citalopram or 20mg of fluoxetine or 50mg sertraline, or 10 mg of escitalopram.
- Taper off first antidepressant gradually before starting the second agent. This second method is frequently convenient for switches of SSRI to SNRI and vice versa. Published suggestions for dose reductions of these medications are available. 2 In general, depending on how high the dose of the current medication is and its half-life, a general guideline would be to reduce the dose by 50% and monitor for one week and then either repeat another reduction or simply stop the medication. Fluoxetine (Prozac) has a particularly long half-life (about 2 weeks) so it can be discontinued more rapidly as it tapers gradually on its own
- Taper off first antidepressant gradually and completely washout before initiating the second agent. With this more time intensive method, the patient avoids the potential for a harmful drug interaction that could place him/her at increased risk of serotonin syndrome. While serotonin syndrome is real, the risks of causing this by combing agents tends to be modest for most medications. As noted above fluoxetine has a long half-life and will remain active for a longer period of time.
- Cross taper: While one antidepressant is incrementally being withdrawn, the second agent is gradually being titrated up to take effect. This method can be confusing to the patient and often to his/her pharmacist so directions need to be very clear. A simple chart with dates, doses of the two medications can be helpful. This method is not advised if clomipramine is being used since it has risky drug interactions with SSRI’s and SNRI’s.
DISCONTINUATION SYNDROMES: Regardless of the transition plan chosen, it is important to advise the patient of potential signs indicating too abrupt of a discontinuation from a medication. These can include neurosensory changes, neuromotor changes, gastrointestinal upset, and other symptoms such as flushing, chills, and insomnia. Electrical sensation often described by the patient as “zaps” are bothersome neurosensory symptoms. Visual changes are reported in some patients with neurosensory changes. Diaphoresis can indicate a vasomotor response to serotonin levels dropping too quickly. Gastrointestinal responses vary from nausea and vomiting to diarrhea. It typically would be helpful to slow the transition process by adding back some of the last medicine to be reduced by half as much as the last decrease as this may help eliminate the adverse effects.3
Finally, tailoring medications to suit patients requires listening closely to them. In some, changes occur smoothly and quickly, maybe only taking one or two weeks. But in others, gingerly waiting to adjust doses and make changes may require months if original doses are high.
No hard and fast rules apply to any of the strategies mentioned above. This empowers clinicians to individualize any patient’s antidepressant changes. 2
- “What You Need to Know About Switching Antidepressants” by Stephanie Watson. On line reference HEALTHLINE, medically reviewed by Timothy J Legg PhD, PsD 6-4-2018
- “How to taper off your antidepressant” Harvard Women’s Health Watch updated April 2, 2018. Published November, 2010
- “6 Safety Rules for Tapering Antidepressants”, Richard C. Shelton MD Current Psychiatry. 2006 November;5(11);89-90